Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 161, NWS Dodge City, KS

June 24, 2014Edwards County, Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2014, 3:26 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2014, 3:26 PM CDT (20:26 UTC)
Expired
Jun 24, 2014, 4:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 26 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:10 PM CDTHAIL 18 Ese Windthorst, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS53 KDDC 242026
SVRDDC
KSC047-057-083-242115-
/O.NEW.KDDC.SV.W.0161.140624T2026Z-140624T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE JUN 24 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN FORD COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...

* UNTIL 415 PM CDT

* AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
  JETMORE...AND MOVING SOUTH AT 20 MPH. THIS REPLACES THE PREVIOUS   
  WARNING FOR FORD COUNTY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BELLEFONT...SPEARVILLE...DODGE CITY...OFFERLE...KINSLEY...WRIGHT...
  FT. DODGE...WINDHORST AND CENTERVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3763 10015 3797 10010 3810 9989 3808 9950
      3792 9926 3776 9926 3773 9944 3773 9956
      3771 9956
TIME...MOT...LOC 2026Z 339DEG 17KT 3792 9992

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
2 follow-up statements
144 
WWUS53 KDDC 242048
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT TUE JUN 24 2014

KSC047-057-083-242115-
/O.CON.KDDC.SV.W.0161.000000T0000Z-140624T2115Z/
HODGEMAN KS-EDWARDS KS-FORD KS-
348 PM CDT TUE JUN 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FORD...WESTERN EDWARDS AND SOUTHEASTERN HODGEMAN COUNTIES UNTIL 415
PM CDT...

AT 346 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OFFERLE...AND
MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WINDHORST AND CENTERVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3773 9944 3773 9981 3808 9975 3808 9950
      3792 9926 3776 9926
TIME...MOT...LOC 2048Z 339DEG 17KT 3784 9949

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
214 
WWUS53 KDDC 242111
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT TUE JUN 24 2014

KSC047-057-083-242121-
/O.EXP.KDDC.SV.W.0161.000000T0000Z-140624T2115Z/
HODGEMAN KS-EDWARDS KS-FORD KS-
411 PM CDT TUE JUN 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...WESTERN
EDWARDS AND SOUTHEASTERN HODGEMAN COUNTIES WILL EXPIRE AT 415 PM
CDT/315 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

LAT...LON 3773 9944 3773 9981 3808 9975 3808 9950
      3792 9926 3776 9926
TIME...MOT...LOC 2111Z 339DEG 17KT 3774 9944

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:39 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 24, 2:39 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT Tue Jun 24 2014

...Update to short term...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 234 PM CDT TUE JUN 24 2014

Main focus is on this afternoon and tonight. Problematic forecast because
the short term convective allowing mesoscale models aren't handling
the current situation that well. The most recent RAP is starting to
get a clue and looks reasonable. Convection is firing off an old outflow
boundary and a minor upper level pressure perturbation. Convection is
building southward with southerly winds feeding into it, so think storms
will continue to increase in coverage with this associated warm air
advection and eventually forward propagate. Large Hail Parameter (LHP)
is lower now with a value of 4. Think this is due to fairly less steep
mid level lapse rates and more marginal upper level wind shear. Anyhoo,
moderate instability and lower end shear will still support the notion
of severe weather across the forecast area. The most significant threat
is heavy rainfall with pwats up 116% above normal per blended satellite
derived products. Ramped up pops and qpf, although my pops could be
raised even higher, but did not want to be too out of coordination with
neighbors. Will monitor and tweak pops and wx as needed in the ESTF
period. Lows tonight will be in the 60s. Highs in the 80sF tomorrow
with more MCS activity likely.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 231 PM CDT TUE JUN 24 2014

For Wednesday night, a lee trough will be nearly stationary with
moist upslope flow. The upper level winds are very weak, but with
good instability some thunderstorms will be likely mainly north of
and east of Dodge City. Have upped thunderstorms chances to around
60 percent in the I-70 area and 30 to 40 percent elsewhere. The
chances for widespread severe weather looks only marginal at this
time with weak upper level support. Overnight lows will be mild and
in the mid to upper 60s.

For Thursday, a lee trough continues with moist upslope flow and
again the upper winds look weak to support any severe weather. Some
thunderstorms will be lingering across mainly parts of south central
Kansas. Highs will range from the low to mid 90s west towards the
Colorado border, to the upper 80s east across parts of south central
Kansas.

For the period of Friday into next Tuesday, a strong upper level
shortwave trough will be moving east into the Intermountain
West and Colorado Rockies on Friday afternoon. This system then
lifts northeast into the Northern Plains for the Weekend. The best
chances for thunderstorms looks to be along the I-70 corridor on
Saturday night into Sunday morning. The main storm track then looks
to remain north of Kansas into Tuesday. Overnight lows will be mild
in the upper 60s to lower 70s, with highs warming from around 90 on
Friday to the mid 90s on Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1200 PM CDT TUE JUN 24 2014

VFR through much of the pd. Main exception in local areas of +tsra,
mainly for KGCK this evening. -tsra will be possible too at KDDC/KHYS.
Southerly winds today becoming light and variable.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  67  89 /  70  30  40  20
GCK  64  89  67  90 /  70  20  40  20
EHA  61  89  66  93 /  50  20  30  10
LBL  63  89  68  92 /  70  20  30  20
HYS  64  87  67  88 /  70  30  60  30
P28  67  87  68  89 /  70  40  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, Jun 24, 5:19 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
519 AM CDT TUE JUN 24 2014

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
519 AM CDT TUE JUN 24 2014 /419 AM MDT TUE JUN 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
MAINLY WEST OF HIGHWAY 283. THE GREATEST THREATS FROM SEVERE
THUNDERSTORMS WILL BE HAIL AS LARGE AS TENNIS BALLS AND DAMAGING
STRAIGHT LINE WIND GUSTS TO 70 MPH. VERY HEAVY RAINFALL MAY ALSO
LEAD TO LOCALIZED FLOODING THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AND
WEDNESDAY NIGHT. THUNDERSTORMS RETURN TO THE FORECAST SATURDAY
EVENING, MAINLY UP ALONG THE INTERSTATE 70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED PARTICULARLY ALONG AND WEST
OF THE HIGHWAY 283 CORRIDOR AFTER 3 PM THIS AFTERNOON AND THROUGH
THE EVENING HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jun 24, 1:20 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
120 PM CDT TUE JUN 24 2014

KSZ043-044-241900-
LANE-SCOTT-
120 PM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF SCOTT STATE LAKE...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHERN SCOTT AND NORTHWESTERN LANE COUNTIES...
INCLUDING THE CITIES OF MANNING AND HEALY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10055 3838 10069 3854 10103 3871 10098
      3871 10083
TIME...MOT...LOC 1820Z 283DEG 15KT 3860 10089

JJOHNSON
Special weather statement, Jun 24, 1:45 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT TUE JUN 24 2014

KSZ044-045-063-064-241930-
FINNEY-HODGEMAN-LANE-NESS-
145 PM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
NORTHWESTERN HODGEMAN...SOUTHEASTERN LANE AND SOUTHWESTERN NESS
COUNTIES...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF ALAMOTA...MOVING SOUTHEAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN FINNEY...NORTHWESTERN HODGEMAN...
SOUTHEASTERN LANE AND SOUTHWESTERN NESS COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3847 9982 3805 10006 3831 10044 3847 10034
TIME...MOT...LOC 1845Z 297DEG 17KT 3835 10027

JJOHNSON
Special weather statement, Jun 24, 1:58 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CDT TUE JUN 24 2014

KSZ043-044-241945-
LANE-SCOTT-
158 PM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MANNING...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...
INCLUDING THE CITIES OF HEALY AND SHIELDS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10044 3841 10045 3851 10096 3870 10096
      3871 10063
TIME...MOT...LOC 1859Z 272DEG 15KT 3862 10072

JJOHNSON
Special weather statement, Jun 24, 2:31 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 PM CDT TUE JUN 24 2014

KSZ045-064-242015-
HODGEMAN-NESS-
231 PM CDT TUE JUN 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN AND SOUTHERN NESS
COUNTIES...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF JETMORE...MOVING SOUTHEAST
AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN HODGEMAN AND SOUTHERN NESS COUNTIES...INCLUDING THE CITY
OF JETMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3809 9958 3792 9959 3792 10003 3818 10017
      3832 10001
TIME...MOT...LOC 1931Z 312DEG 25KT 3816 9997

JJOHNSON
Local storm report, Jun 24, 3:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             11 ESE KALVESTA         38.01N 100.09W
06/24/2014  E1.75 INCH       HODGEMAN           KS   PUBLIC

            THE REPORT WAS MARBLE TO GOLF BALL SIZE WITH 30 TO 40 MPH
            WINDS.

&&

06
Local storm report, Jun 24, 3:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             10 NNW HOLCOMB          38.13N 101.04W
06/24/2014  M0.88 INCH       FINNEY             KS   PUBLIC

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:05 PM CDTSpecial Weather StatementDDCHamilton40 min
Jun 24, 12:56 PM CDTSpecial Weather StatementDDCLane, Ness49 min
Jun 24, 1:20 PM CDTSpecial Weather StatementDDCScott40 min
Jun 24, 1:45 PM CDTSpecial Weather StatementDDCHodgeman45 min
Jun 24, 1:58 PM CDTSpecial Weather StatementDDCLane47 min
Jun 24, 2:10 PM CDTFlash Flood WarningDDCScott3 hr
Jun 24, 2:31 PM CDTSpecial Weather StatementDDCHodgeman44 min
Jun 24, 2:51 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman39 min
Jun 24, 2:59 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott46 min
Jun 24, 3:19 PM CDTSevere Thunderstorm WarningDDCKearny41 min
Jun 24, 3:31 PM CDTFlash Flood WarningDDCHodgeman3 hr
Jun 24, 3:38 PM CDTSpecial Weather StatementDDCBarber52 min
Jun 24, 3:40 PM CDTFlash Flood WarningDDCPratt3 hr
Jun 24, 3:43 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny62 min
Jun 24, 4:19 PM CDTSevere Thunderstorm WarningDDCFinney, Gray56 min
Jun 24, 4:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa31 min
Jun 24, 6:03 PM CDTSpecial Weather StatementDDCSeward57 min
Jun 24, 6:45 PM CDTAreal Flood WarningDDCGray4 hr
Jun 24, 6:46 PM CDTSpecial Weather StatementDDCClark59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.